Kentucky, 2009Damaging Wind in Kentucky, June 8, 2009
June 8, 2009 · NWS PAH · 1 event in 1 county or zone
Thunderstorms rapidly developed along a surface frontal boundary from central Illinois into southern Missouri. Extreme instability and favorable wind shear ahead of the activity promoted organized and isolated supercell storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms rapidly developed along a surface frontal boundary from central Illinois into southern Missouri. Extreme instability and favorable wind shear ahead of the activity promoted organized and isolated supercell storms. As the storms crossed the Ohio River into western Kentucky, they weakened quickly, but not before producing a microburst near Paducah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 1:44 PM CST, 8 hours 4 minutes earlier.
Area forecast discussion, Jun 8, 1:44 PM CST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT MON JUN 8 2009
.DISCUSSION...
MAIN ISSUE IS ATTEMPTING TO NAIL DOWN THE MOST LIKELY TIMES FOR
CONVECTION. WEST TO SOUTHWEST FLOW IS EXPECTED THROUGH THIS
WEEK...WHICH MEANS THE FRONT CURRENTLY MOVING THROUGH NORTHERN
ILLINOIS AND MISSOURI WILL LINGER IN THE THE AREA FOR MOST OF THE
WEEK.
MODELS GENERALLY AGREE THAT SCATTERED CONVECTION IS POSSIBLE AT
JUST ABOUT ANY TIME FOR THE NEXT COUPLE OF DAYS. SURFACE COLD
FRONT SHOULD BE ALONG THE OHIO RIVER BY 18Z TUESDAY WHICH SHOULD
SERVE AS A FOCUS FOR CONVECTION TOMORROW.
BY 12Z WEDNESDAY THIS FRONT IS FORECAST TO MOVE BACK NORTH AS THE
MAIN LOW BEGINS TO LIFT OUT FROM THE SOUTHWEST. ENSEMBLES FOCUS ON
MAIN WAVES MOVING THROUGH THE AREA TUESDAY NIGHT INTO
WEDNESDAY...MAINLY OVER THE NORTH. THE SECOND AND MORE IMPRESSIVE
WAVE IS WEDNESDAY NIGHT INTO MID DAY THURSDAY.
THE FRONT SHOULD MOVE SOUTH OF THE AREA BY 06Z
FRIDAY...HOWEVER...THAT MAY NOT BE THE END AS THE NEXT LOW CENTER
DEVELOPS OVER NORTHERN TEXAS. VERY DIFFICULT TO SAY WHERE THE
FRONT WILL BE BY LATE IN THE WEEK. WAVES OF ENERGY MAY BRING
INTERMITTENT CONVECTION BACK INTO THE AREA. MODELS SEEM TO HINT AT
A DECENT WAVE MOVING ACROSS THE REGION ON SATURDAY.
&&
.AVIATION...
SHOWERS HAD DEPARTED ALL TAF SITES BY MID AFTERNOON.
GIVEN AFTERNOON INSTABILITY...WILL KEEP A CHANCE FOR TSRA INTO AT
LEAST THE EARLY EVENING THEREFORE HAVE MAINTAINED TEMPO GROUPS OF
TSRA FOR ALL SITES INTO EARLY EVENING. OTHERWISE...VFR CONDITIONS
WILL RULE FOR THE DURATION OF THIS TAF PERIOD...WITH SOME LIMITED
MVFR DUE TO FOG TOWARD DAYBREAK. BEST CHANCE FOR TSRA ON TUE WILL BE
KCGI AND KPAH BUT WILL BE TOWARD THE END OF THE TAF PERIOD AND
MINIMAL EVEN THEN.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
RLS/PS
Hazardous weather outlook, Jun 8, 3:53 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT MON JUN 8 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 PM CDT MON JUN 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST INTO
SOUTHEAST MISSOURI AND MUCH OF SOUTHERN ILLINOIS THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS...ALONG
WITH LOCALLY HEAVY RAINFALL AND LIGHTNING. THE STORMS SHOULD BE
WEAKENING AS THEY APPROACH THE WABASH AND OHIO RIVERS LATE THIS
EVENING. SO LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS LATE THIS EVENING AND OVERNIGHT OVER THE EASTERN
HALF OF THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. IT APPEARS THE
MAIN HAZARDS WILL BE HEAVY RAIN AND LIGHTNING...HOWEVER EVEN
THOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ON BOTH TUESDAY
AND WEDNESDAY THERE IS A SLIGHT CHANCE THAT A FEW STORMS COULD
BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD BE
PREPARED FOR ACTIVATION THIS EVENING. SPOTTER ACTIVATION MAY ALSO
BE REQUESTED THROUGHOUT THE AREA TUESDAY AND WEDNESDAY.
DRS
In the hours before
Local storm report, Jun 8, 7:07 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
807 PM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 5 SE SESSER 38.04N 88.99W
06/08/2009 M1.00 INCH FRANKLIN IL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED WITH WIND GUST ESTIMATED
BETWEEN 60 AND 70 MPH.
&&
SMITTYLocal storm report, Jun 8, 7:32 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL ROYALTON 37.88N 89.11W
06/08/2009 M0.75 INCH FRANKLIN IL TRAINED SPOTTER
PENNY SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Jun 8, 7:35 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL GREENVILLE 37.13N 90.45W
06/08/2009 M1.00 INCH WAYNE MO TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Jun 8, 7:53 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 PM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL HERRIN 37.80N 89.03W
06/08/2009 M0.88 INCH WILLIAMSON IL TRAINED SPOTTER
PENNY TO NICKLE SIZE HAIL REPORTED THROUGHOUT THE
COMMUNITY OVER THE PAST 15 MINUTES.
&&
SMITTYLocal storm report, Jun 8, 7:57 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 5 E CARTERVILLE 37.76N 88.99W
06/08/2009 M1.00 INCH WILLIAMSON IL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Jun 8, 8:11 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
911 PM CDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL WAPPAPELLO 36.94N 90.27W
06/08/2009 M0.88 INCH WAYNE MO TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED.
&&
SMITTYThunderstorm Wind, McCracken
- When
- June 8, 9:48 PM CST
- Where
- McCracken County, (Pah)barkley Arpt Pa
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.070, -88.770
The automated observing system at Barkley Regional Airport measured a wind gust to 64 mph. A few large tree limbs were blown down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Carolina, June 8 to 9, 20091 death · $10,000 · 1 in hail · 6 events
- Lightning Strikes in Florida, June 8, 20091 death · $1,000 · 2 events
- Tornadoes and Hail in Illinois, June 8, 20092 injured · $1.4 million · EF1 · 11 events
- Tornado and Flash Flooding in Illinois, June 8, 2009EF2 · 19 events
- Hail and Damaging Winds in Texas, June 8 to 10, 2009$185,000 · 1.75 in hail · 25 events
- Tornado and Hail in Wisconsin, June 8, 2009$40,000 · EF0 · 10 events
- Hail and Damaging Winds in Missouri, June 8, 2009$35,000 · 1 in hail · 5 events
- Flooding in Iowa, June 8 to 9, 2009$25,000 · 2 events
- Hail and Damaging Winds in Michigan, June 8, 20091.75 in hail · 12 events
- Hail and Damaging Winds in Missouri, June 8, 20091.5 in hail · 10 events
- Hail in Ohio, June 8 to 9, 20091 in hail · 9 events
- Hail in West Virginia, June 8, 20091 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171911.